Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 104, NWS Nashville, TN

May 1, 20035 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 1, 2003, 4:09 PM CDT for 5 counties in Tennessee. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2003, 4:09 PM CDT (21:09 UTC)
Expired
May 1, 2003, 5:00 PM CDT
In force
51 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

Counties Bedford County, TN, Cannon County, TN, Coffee County, TN, DeKalb County, TN, Smith County, TN

The radar

The Nashville radar (KOHX), 46 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 2:35 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.2 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 358 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
358 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
1214 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

089 
WUUS54 KOHX 012109
SVRBNA
TNC003-015-031-041-159-012200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
406 PM CDT THU MAY 1 2003

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BEDFORD COUNTY IN TENNESSEE
  CANNON COUNTY IN TENNESSEE
  COFFEE COUNTY IN TENNESSEE
  DE KALB COUNTY IN TENNESSEE
  SMITH COUNTY IN TENNESSEE
 
* UNTIL 500 PM CDT

* AT 400 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 8 MILES WEST OF SOUTH CARTHAGE TO
  12 MILES NORTHWEST OF BELL BUCKLE...OR FROM 8 MILES WEST OF
  CARTHAGE TO 14 MILES NORTHWEST OF SHELBYVILLE...MOVING SOUTHEAST AT
  30 MPH.

* SEVERE THUNDERSTORMS WILL BE...NEAR
  SOUTH CARTHAGE AROUND 410 PM CDT
  GORDONSVILLE AROUND 420 PM CDT
  BELL BUCKLE AROUND 425 PM CDT
  WARTRACE AROUND 430 PM CDT
  WOODBURY AROUND 440 PM CDT
  8 MILES NORTH OF NORMANDY AROUND 445 PM CDT

THIS IS A DANGEROUS STORM. TREES HAVE BEEN BLOWN DOWN WITH THESE CLUSTER OF 
THUNDERSTORMS. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS 
IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY LIGHTNING.

&&

LAT...LON 3639 8612 3555 8656 3540 8623 3625 8573

$$
END/ORCHANIAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 3:45 PM CDT, 24 minutes earlier.

Area forecast discussion, May 1, 3:45 PM CDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
345 PM CDT THU MAY 01 2003

COLD FRONT TO THE NORTHWEST STRETCHING FROM THE EASTERN GREAT LAKES
TO NORTHEAST TEXAS. MCS OVER WRN/MIDDLE TN MOVING EASTWARD AND SOUTHEASTWARD
THROUGH MIDDLE TENNESSEE AND NORTHERN MS. H5 TROUGH BACK OVER
NORTHERN PLAINS WITH LARGE H5 TROUGH TO THE NORTH OVER HUDSON BAY.

MODELS BRING FRONT THROUGH MIDDLE TENNESSEE LATE TONIGHT AND FRIDAY.
SOME DRYING ON SATURDAY AND SAT NIGHT AS SURFACE RIDGE POKES SOUTHWARD
FROM THE GREAT LAKES. NEXT SYSTEM DEVELOPS RAPIDLY OVER THE PLAINS
WITH A WARM FRONT THAT MOVES INTO THE AREA LATE SUN PM AND EVENING.
ASSOCIATED SURFACE LOW MOVES SLOWLY NORTHEAST THROUGH THE PLAINS AND
GREAT LAKES WITH SOME DRYING EXPECTED OVER THE AREA BY TUESDAY PM.

BNA WB 062/080 054/071 051 18830
CSV WB 058/075 051/068 046 18652

.BNA...NONE.

JLM
Hazardous weather outlook, May 1, 5:30 AM CDT, 10 hours 39 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-021030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT THU MAY 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP IN MIDDLE TENNESSEE
THIS AFTERNOON AND EVENING. SOME OF THESE THUNDERSTORMS MAY BE SEVERE
WITH DAMAGING WIND GUSTS AND LARGE HAIL. THE STORMS ARE EXPECTED TO
WEAKEN LATE TONIGHT...AS THE ATMOSPHERE WILL BECOME MORE STABLE.

.DAYS TWO THROUGH SEVEN...

SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP IN MIDDLE TENNESSEE
ON FRIDAY. SOME OF THESE THUNDERSTORMS MAY BE SEVERE WITH DAMAGING
WIND GUSTS AND LARGE HAIL...AS A COLD FRONT MOVES INTO MIDDLE
TENNESSEE.

ANOTHER ROUND OF SEVERE WEATHER IS POSSIBLE EARLY NEXT WEEK...AS
ANOTHER SPRINGTIME DISTURBANCE STRENGTHENS EAST OF THE ROCKIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE ON ALERT STATUS
FOR POSSIBLE ACTIVATION THIS AFTERNOON...AND AGAIN ON FRIDAY.

04

In the hours before

Local storm report, May 1, 3:09 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0309 PM CDT THU MAY 01 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    CENTERVILLE               TN   WIND DAMAGE
05/01/03   HICKMAN                        POWERLINE DOWN CENTERVILLE
                                          AND ANOTHER DOWN NEAR BON
                                          AQUA

31
Local storm report, May 1, 3:25 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0325 PM CDT THU MAY 01 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    5 W NASHVILLE             TN   WIND DAMAGE
05/01/03   DAVIDSON                       NUMEROUS POWER LINES AND
                                          TREES DOWN IN WESTERN
                                          PORTION OF COUNTY

31
Local storm report, May 1, 3:25 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT CORRECTION
NATIONAL WEATHER SERVICE NASHVILLE TN
0325 PM CDT THU MAY 01 2003

CORRECTION ON TIME

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0320 PM    5 W NASHVILLE             TN   WIND DAMAGE
05/01/03   DAVIDSON                       NUMEROUS POWER LINES AND
                                          TREES DOWN IN WESTERN
                                          PORTION OF COUNTY

31
Local storm report, May 1, 3:42 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0342 PM CDT THU MAY 01 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0339 PM    FRANKLIN                  TN   WIND DAMAGE
05/01/03   WILLIAMSON                     POWER LINES DOWN ON
                                          CENTURY OAK DRIVE OFF
                                          FRANKLIN ROAD

31
Local storm report, May 1, 3:58 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0358 PM CDT THU MAY 01 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0337 PM    HENDERSONVILLE            TN   WIND DAMAGE
05/01/03   SUMNER                         TREES DOWN WEST OF
                                          HENDERSONVILLE ON CALENDER
                                          LANE
                                          TRESS DOWN SOUTHWEST
                                          GALLATIN ON SAINT BLADES
                                          ROAD
                                          TREES DOWN NORTHWEST OF
                                          PORTLAND ON SCATTERVILLE
                                          ROAD

31
Local storm report, May 1, 4:03 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0403 PM CDT THU MAY 01 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0352 PM    3 S MOUNT JULIET          TN   WIND DAMAGE
05/01/03   WILSON                         TREE DOWN

31

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 1:23 PM CDTSevere Thunderstorm WarningOHXBenton37 min
May 1, 1:29 PM CDTSevere Thunderstorm WarningOHXStewart46 min
May 1, 1:36 PM CDTSevere Thunderstorm WarningOHXHouston, Humphreys44 min
May 1, 2:04 PM CDTSevere Thunderstorm WarningOHXPerry41 min
May 1, 2:20 PM CDTSevere Thunderstorm WarningOHXDickson, Hickman25 min
May 1, 2:29 PM CDTSevere Thunderstorm WarningOHXWayne46 min
May 1, 2:38 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson47 min
May 1, 2:46 PM CDTSevere Thunderstorm WarningOHXDickson, Hickman29 min
May 1, 2:52 PM CDTSevere Thunderstorm WarningOHXLewis38 min
May 1, 2:56 PM CDTSevere Thunderstorm WarningOHXRobertson49 min
May 1, 3:00 PM CDTSevere Thunderstorm WarningOHXWilliamson45 min
May 1, 3:05 PM CDTSevere Thunderstorm WarningOHXCumberland40 min
May 1, 3:12 PM CDTSevere Thunderstorm WarningOHXSumner48 min
May 1, 3:26 PM CDTSevere Thunderstorm WarningOHXDavidson, Sumner, Wilson54 min
May 1, 3:30 PM CDTSevere Thunderstorm WarningOHXDavidson, Sumner, Wilson50 min
May 1, 3:32 PM CDTSevere Thunderstorm WarningOHXDavidson, Wilson48 min
May 1, 3:47 PM CDTSevere Thunderstorm WarningOHXRutherford, Williamson43 min
May 1, 3:55 PM CDTSevere Thunderstorm WarningOHXMacon, Sumner, Trousdale50 min
May 1, 4:00 PM CDTSevere Thunderstorm WarningOHXCumberland45 min
May 1, 5:09 PM CDTSevere Thunderstorm WarningOHXCumberland51 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.